Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2016, 10:39 PM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 10:39 PM CDT (03:39 UTC)
- Expired
- Jul 4, 2016, 11:18 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:43 PM CDT | HAIL 1 | 6 Wnw Peever, SD | SPOTTER REPORT RELAYED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
311
WUUS53 KABR 050339
SVRABR
MNC011-155-SDC109-050430-
/O.NEW.KABR.SV.W.0068.160705T0339Z-160705T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHWESTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
WEST CENTRAL ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 1130 PM CDT
* AT 1039 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AGENCY
VILLAGE...OR 7 MILES SOUTH OF SISSETON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PEEVER AROUND 1050 PM CDT.
PEEVER FLATS HOUSING AROUND 1055 PM CDT.
BROWNS VALLEY AROUND 1105 PM CDT.
YANKEETOWN AROUND 1115 PM CDT.
BEARDSLEY AROUND 1120 PM CDT.
BIG STONE LAKE AROUND 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4551 9717 4560 9716 4564 9670 4544 9672
TIME...MOT...LOC 0339Z 275DEG 22KT 4556 9706
HAIL...1.00IN
WIND...60MPH
$$
CONNELLY3 follow-up statements
442
WWUS53 KABR 050353
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 PM CDT MON JUL 4 2016
MNC155-050402-
/O.CAN.KABR.SV.W.0068.000000T0000Z-160705T0430Z/
TRAVERSE MN-
1053 PM CDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TRAVERSE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4549 9702 4557 9700 4556 9671 4544 9672
TIME...MOT...LOC 0352Z 275DEG 22KT 4555 9695
$$
MNC011-SDC109-050430-
/O.CON.KABR.SV.W.0068.000000T0000Z-160705T0430Z/
BIG STONE MN-ROBERTS SD-
1053 PM CDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES...
AT 1052 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEEVER...OR 8
MILES SOUTHEAST OF SISSETON...MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
YANKEETOWN AROUND 1115 PM CDT.
BEARDSLEY AROUND 1120 PM CDT.
BIG STONE LAKE AROUND 1125 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4549 9702 4557 9700 4556 9671 4544 9672
TIME...MOT...LOC 0352Z 275DEG 22KT 4555 9695
HAIL...1.50IN
WIND...60MPH
$$
CONNELLY122
WWUS53 KABR 050412
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1112 PM CDT MON JUL 4 2016
MNC011-SDC109-050430-
/O.CON.KABR.SV.W.0068.000000T0000Z-160705T0430Z/
BIG STONE MN-ROBERTS SD-
1112 PM CDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES...
AT 1111 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR YANKEETOWN...OR
17 MILES SOUTHEAST OF SISSETON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BEARDSLEY AND YANKEETOWN AROUND 1120 PM CDT.
BIG STONE LAKE AROUND 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4546 9686 4556 9681 4556 9671 4544 9672
TIME...MOT...LOC 0411Z 282DEG 22KT 4548 9680
HAIL...1.00IN
WIND...60MPH
$$
CONNELLY609
WWUS53 KABR 050418
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 PM CDT MON JUL 4 2016
MNC011-SDC109-050428-
/O.CAN.KABR.SV.W.0068.000000T0000Z-160705T0430Z/
BIG STONE MN-ROBERTS SD-
1118 PM CDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG STONE AND
CENTRAL ROBERTS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4546 9686 4556 9681 4556 9671 4544 9672
TIME...MOT...LOC 0417Z 275DEG 22KT 4548 9675
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:03 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 4, 10:03 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1003 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1003 PM CDT MON JUL 4 2016 No significant changes to the forecast tonight. The watch has been allowed to expire. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 334 PM CDT MON JUL 4 2016 An area of low pressure will remain just west of the CWA tonight into the day Tuesday before pushing across and east of the area Tuesday night. This boundary looks to be the focus for shower and thunderstorm development late this afternoon and evening...with anything that develops pushing east into an area of higher instability. Best forcing looks to remain north of the CWA however...and the southern CWA will be slightly capped...so expect any activity to remain across the northern CWA. Additional development across western South Dakota later tonight will spread eastward and affect portions of the CWA late tonight into Tuesday morning. Instability increases significantly across the far eastern CWA Tuesday afternoon when the boundary begins to approach that area. High res models had been hinting at convection redeveloping...but have since backed off quite a bit...likely due to a slightly increasing cap and stronger shear lagging behind the boundary. Lowered pops some...but kept a chc mention going Tuesday afternoon. Another low pressure system will track over the central plains Wednesday...bringing another chance for precipitation. Models indicating a more widespread rainfall with this system...with current indications of one half inch or more possible across much of the CWA Wednesday and Wednesday night. Will see fairly warm temperatures again on Tuesday...with highs in the mid 80s to mid 90s. Slightly cooler air returns behind the system...with highs in the 80s on Wednesday. Overnight lows will be mainly in the 60s. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT MON JUL 4 2016 On Thursday, models are in agreement in showing shortwave energy tracking across the area with an inverted surface trough set up over the eastern CWA. What they do not agree with is the strength of the upper level trough. GFS is much deeper/stronger with the 500mb wave than other models. Regardless, all models are in agreement with showing precip over the eastern CWA on Thursday, so the inherited SuperBlend pop grids look good for the time being. Pops a bit more in question Thursday night into Friday and it is possible we are hanging on to things too long, but it will depend on the strength of the wave. Towards the end of the period, things heat up again along with increasing humidity as upper level ridging builds across the region. On and off chances for storms look to return as well. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT MON JUL 4 2016 VFR conditions expected for all terminals. A thunderstorm complex will move just north of KABR to open the TAF period, but once this storm is through the probability for additional convection is negligible. KPIR/KMBG may see convection overnight but the probability for this is also low and thus not included in this set of TAFs. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Connelly SHORT TERM...Parkin LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 4, 3:15 AM CDT, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT MON JUL 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON. THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KF
In the hours before
Local storm report, Jul 4, 6:22 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 7 N FREDERICK 45.94N 98.53W
07/04/2016 M65 MPH BROWN SD MESONET
FREDERICK RWIS.
&&
RLLocal storm report, Jul 4, 6:24 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016 MCPHERSON SD PUBLIC
SEVERAL TREES AND AN OUT BUILDING KNOCKED
DOWN. TIME ESTIMATED.
&&
MCLocal storm report, Jul 4, 8:23 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016 BROWN SD PUBLIC
3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
70MPH. TIME ESTIMATED. NO INJURIES.
&&
MCSpecial weather statement, Jul 4, 9:11 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 911 PM CDT MON JUL 4 2016 SDZ006-007-050245- BROWN SD-MARSHALL SD- 911 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT... AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4573 9787 4593 9816 4593 9768 TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801 CONNELLY
Special weather statement, Jul 4, 9:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 929 PM CDT MON JUL 4 2016 SDZ007-050300- MARSHALL SD- 929 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 1000 PM CDT... AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING... HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745 TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766 CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 39 min |
| Jul 4, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 26 min |
| Jul 5, 12:47 AM CDT | Special Weather Statement | ABR | Traverse | 28 min |
| Jul 5, 4:26 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 34 min |
| Jul 5, 4:58 AM CDT | Special Weather Statement | ABR | Big Stone | 47 min |
| Jul 5, 12:14 PM CDT | Special Weather Statement | ABR | Traverse | 46 min |
| Jul 5, 12:30 PM CDT | Special Weather Statement | ABR | Traverse | 60 min |
| Jul 5, 12:46 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 59 min |
| Jul 5, 1:48 PM CDT | Special Weather Statement | ABR | Traverse | 27 min |
| Jul 5, 1:53 PM CDT | Special Weather Statement | ABR | Big Stone | 52 min |
| Jul 5, 2:15 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 35 min |
| Jul 5, 2:32 PM CDT | Tornado Warning | ABR | Big Stone | 17 min |
| Jul 5, 2:35 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 25 min |
| Jul 4, 9:11 PM CDT | Special Weather Statement | ABR | Marshall | 34 min |
| Jul 4, 9:29 PM CDT | Special Weather Statement | ABR | Marshall | 31 min |
| Jul 4, 11:35 PM CDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 35 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | ABR | Faulk, Hand, Hyde | 63 min |
| Jul 5, 3:11 AM CDT | Special Weather Statement | ABR | Day | 64 min |
| Jul 5, 4:07 AM CDT | Special Weather Statement | ABR | Roberts | 23 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | ABR | Hyde | 46 min |
| Jul 5, 3:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jul 5, 3:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Jul 5, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 40 min |
| Jul 5, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 37 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 38 min |
| Jul 5, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.